Kansas, 2017

Damaging Wind in Kansas, May 16, 2017

May 16, 2017 · NWS TOP · 1 event in 1 county or zone

A complex of strong to severe thunderstorms pushed across the area from west to east during the evening of May 16th. A few reports of damaging winds were reported in north central Kansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

A complex of strong to severe thunderstorms pushed across the area from west to east during the evening of May 16th. A few reports of damaging winds were reported in north central Kansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at May 16, 2:26 PM CST, 4 hours 23 minutes earlier.

Area forecast discussion, May 16, 2:26 PM CST, 4 hours 23 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
326 PM CDT Tue May 16 2017

.SHORT TERM...(This evening through Wednesday)
Issued at 305 PM CDT Tue May 16 2017

Observational trends are on track this afternoon with a severe
weather event to occur across much of Kansas later this afternoon
and evening. Current visible satellite is showing towering cumulus
and first echoes developing over the Texas Panhandle. This is in
good agreement with short term models depicting around 4000 J/KG of
sfc CAPE in this region, stretching into south central KS with
minimal inhibition at the current hour. Dry line is entering
southwest KS and is expected to surge into western KS by 21Z today.
Convergence along and ahead of this boundary will likely trigger
more scattered convection in the late afternoon, quickly tracking
northeast and congealing into a bow echo mcs. Believe that the
capping inversion may weaken just enough over central and north
central areas for severe hazards to maximize in the 6 to 8 PM time
frame as the mcs enters north central Kansas. Low level shear and
subsequent helicity increases as you progress towards 00Z,
increasing the risk for an isolated tornado or two. If storm mode is
more of a cluster which is appearing likely, weak embedded tornadoes
along the leading edge of the line are possible. With a bowing line
segment, damaging winds in excess of 70 mph are going to be the
prominent hazard, along with large hail and heavy rainfall. Have
inserted categorical pops for north central KS after 7 PM, carrying
the mcs through much of the northern half of the CWA through 11 PM.
As the main upper trough lifts eastward, strong mid level lift and
decent instability within the region develops a secondary mcs,
lifting north and east into the CWA after midnight tonight. Given
the effective shear values increasing over 50 kts, may see a few
embedded severe storms within the cluster capable of damaging winds
and hail. The second MCS would likely impact the majority of the CWA
through Wednesday morning. Areas that experience both rounds of
convection may have a higher risk of flash flooding and river
flooding. Overall qpf totals average in the half to just over an
inch range.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 305 PM CDT Tue May 16 2017

The next several days each feature at least some element of severe
weather potential. From an overview perspective, Wednesday's
weather will be driven by the movement of the strong negative tilt
trough northeast across eastern Nebraska while the trailing
dryline and front push east across the local area. The trajectory
of this system suggests that the unstable airmass will not be
pushed very far south of the area late Wednesday, and will return
into the area with a warm front on Thursday and advance of another
strong upper level low moving into western Colorado. A lead short
wave is well-predicted by all guidance to initiate widespread
storms late Thursday into Thursday night. Then by Friday into
Friday night the main upper trough makes a run across KS and NE
with the local environment likely to be in the unstable warm
sector, once again prompting a risk for severe storms. The
likelihood of multiple rounds of storms amidst strong moisture
influx over the period and occasional training potential suggests
that flooding (both river and flash) will be possible with the
threat potentially increasing over time as soils become
increasingly saturated. Details regarding each separate period of
severe weather potential follow:

Wednesday: On Wednesday, the main question will be the timing and
strength of low level forcing in conjunction with how well the
boundary layer instability recovers in the wake of overnight
storms. Upper level forcing with the incoming negative tilt trough
and cooling aloft will be pretty strong especially in northern KS.
Currently see potential for convective initiation in far northern
and far eastern KS by noon or shortly thereafter. There will be
ample shear and at least modest instability present so see some
potential for a few or a broken line of strong to severe storms to
develop with some supercell structures, but they may not mature
early enough to have an impact in the local forecast area before
moving off to the east. Regardless, will want to keep an eye on
this time frame given the strength of forcing and strong wind
fields.

Thursday: The warm front surges back north with instability
pooling near the boundary and a rather broad and conditionally
unstable warm sector. For now it appears that the warm sector will
remain capped for the majority of the day but CIN is not
particularly strong. Wind fields will strengthen throughout the
day as the upper trough approaches with ample deep shear available
by evening. The primary question on this day will be timing of
thunderstorm development once again as it could be another
instance where storms develop well to the southwest of the
forecast area and move this way through the evening hours. There
are also signals that inhibition does not become particularly
strong overnight as the lead upper short wave crosses the area so
could maintain a severe weather threat well into the night.
Supercell structures possibly morphing into broken line and bowing
segments should be expected.

Friday: Somewhat dependent on convective evolution and recovery
after Thursday night's activity, see good potential for the
atmospheric instability to recharge during the day in advance of
the next strong upper wave. A broad warm sector can be expected
with moderate CAPE and strong wind fields including backed surface
winds. This is suggestive of the potential for supercell
structures including some tornado potential within the warm
sector...with the primary questions being how far north the warm
sector extends and how unstable it is able to become in the wake
of Thursday night convective overturning. For now, this is a
strong potential - low confidence forecast period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1213 PM CDT Tue May 16 2017

VFR to start the forecast period as gusty south winds prevail
above 15 kts sustained through tomorrow. TSRA is expected to form
off the dryline and quickly race north and east into the area.
Initial, severe round is more likely to impact KMHK aft 01Z with
lesser confidence in TOP/FOE for this issuance so just have VCTS
mention. There may be a secondary round of TSRA that comes through
aft 06Z, clearing the terminals aft 14Z. Forecast soundings are
hinting at the potential for high end MVFR cigs aft 00Z this
evening, otherwise would not expect limiting categories with the
exception of being under TSRA.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Prieto
LONG TERM...Barjenbruch
AVIATION...Prieto
Hazardous weather outlook, May 16, 2:47 PM CST, 4 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
347 PM CDT Tue May 16 2017

KSZ008>012-020>024-026-034>040-054>056-058-059-172100-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
347 PM CDT Tue May 16 2017

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...This Afternoon and tonight.

A cluster of thunderstorms, some severe, will move into north
central Kansas by early this evening and spread east across much
of northern Kansas through the evening hours. A second round of
strong to severe storms will likely move across the entire area
after midnight. The greatest potential hazard with the strongest
storms will be damaging winds, possibly in excess of 70 mph at
times. Large hail will also be possible, particularly this evening
in north central Kansas. There is also a small chance for a
tornado to develop with the strongest storms.

With the potential for two rounds of thunderstorms through tonight,
some areas could receive heavy rain...possibly enough to cause
localized flash flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A few strong to severe thunderstorms may develop in northern and
far eastern Kansas on Wednesday, mainly impacting the area between
noon and 4 PM before moving off to the east.

Another round of strong to severe thunderstorms will impact the
area Thursday evening into the overnight hours...with yet another
round of storms expected on Friday. Severe weather will be
possible throughout this time frame, but greater uncertainty
exists in the details.

With several rounds of rainfall possible through early Saturday,
flooding could be come a concern.

Details with this forecast could still change so be sure to keep
up to date with the latest forecast information.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening and overnight across
much of north central, northeast, and east central Kansas.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Special weather statement, May 16, 5:52 PM CST, 57 minutes before
Special Weather Statement
National Weather Service Topeka KS
652 PM CDT TUE MAY 16 2017

KSZ008-020-170015-
Republic-Cloud-
652 PM CDT TUE MAY 16 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN REPUBLIC AND CLOUD
COUNTIES UNTIL 715 PM CDT...

At 652 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles northeast of Simpson, moving north at 55 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Concordia, Belleville, Glasco, Scandia, Jamestown, Courtland, Norway
and Agenda.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until midnight CDT for
north central Kansas.

LAT...LON 3983 9793 3985 9765 3969 9737 3966 9737
      3931 9770 3936 9793
TIME...MOT...LOC 2352Z 200DEG 48KT 3944 9787
Special weather statement, May 16, 6:14 PM CST, 35 minutes before
Special Weather Statement
National Weather Service Topeka KS
714 PM CDT TUE MAY 16 2017

KSZ008-009-020-021-170045-
Republic-Clay-Cloud-Washington-
714 PM CDT TUE MAY 16 2017

...SIGNIFICANT WEATHER ADVISORY FOR REPUBLIC...NORTHWESTERN
WASHINGTON...NORTHWESTERN CLAY AND NORTHEASTERN CLOUD COUNTIES UNTIL
745 PM CDT...

At 713 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 4 miles northwest of Scandia to 5 miles
southwest of Clyde. Movement was northeast at 65 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Concordia, Belleville, Washington, Clyde, Clifton, Scandia,
Courtland, Cuba, Morrowville, Norway, Republic, Haddam, Munden,
Narka, Mahaska, Agenda, Vining and Hollenberg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until midnight CDT for
north central Kansas.

LAT...LON 4000 9682 3940 9744 3979 9793 4000 9793
TIME...MOT...LOC 0013Z 205DEG 58KT 3984 9785 3954 9746
Local storm report, May 16, 6:27 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
727 PM CDT TUE MAY 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     TSTM WND GST     3 NNE CONCORDIA         39.61N 97.64W
05/16/2017  E50 MPH          CLOUD              KS   TRAINED SPOTTER

            PEA SIZED HAIL.

&&
Special weather statement, May 16, 6:43 PM CST, 6 minutes before
Special Weather Statement
National Weather Service Topeka KS
743 PM CDT TUE MAY 16 2017

KSZ009-010-170115-
Washington-Marshall-
743 PM CDT TUE MAY 16 2017

...SIGNIFICANT WEATHER ADVISORY FOR WASHINGTON AND NORTHWESTERN
MARSHALL COUNTIES UNTIL 815 PM CDT...

At 743 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 4 miles southeast of Gilead to 6 miles
northwest of Linn. Movement was northeast at 55 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Marysville, Washington, Hanover, Linn, Greenleaf, Barnes,
Morrowville, Palmer, Haddam, Mahaska, Hollenberg and Bremen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until midnight CDT for
north central and northeastern Kansas.

LAT...LON 4000 9670 3983 9658 3957 9712 3957 9718
      3958 9718 3992 9737 4000 9737
TIME...MOT...LOC 0043Z 219DEG 49KT 4009 9738 3972 9719

The radar

The Grand Island radar (KUEX), 91 km away, was scanning. The volume nearest the first event began at 00:51 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Republic

When
May 16, 6:49 PM CST to 6:50 PM CST
Where
Republic County, 3.8 mi ENE of Belleville
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.850, -97.570

Emergency manager reported a swath of straight line wind damage from roughly 1 mile south of Belleville to roughly 3 miles northeast of Belleville. Outbuilding and grain bins were damaged. Time was estimated by radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2017Every state in 2017This day in weather historyWarnings in Kansas, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 702185.